Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

170 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does Levothyroxine cause atrial fibrillation?

Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 6436 Questions

default
Posted on Wed, 28 Oct 2015 in General Health
Question: Hi Dr Llir

You may remember you answered some questions on my ECG and history regarding paroxysmal AF whip I thank you for.

I have had a history of ectopics and paroxysmal AF. (Normal echo) The recent cases 2013 and 2015 were cardioverted in ER. I am now taking bisoprolol 2.5mg bd with good effect

I had a recent medical and TSH was 6.2 with normal T3 and T4, repeat at 4 months demonstrated TSH at 13 and normal T3 and T4.

I have a feeling they might try leyothyroxine but am worried the drug may cause AF attacks. What' are your thoughts please?

Thanks XXXXX
doctor
Answered by Dr. Ilir Sharka 1 hour later
Brief Answer:
I would explain as follows:

Detailed Answer:

Hello again, XXXXX!

I understand your concern and would like to explain that your last TSH level (13) is pretty high accounting for your adult age.

What is a bit confusing seems the fact that T3 and T4 hormones are normal facing an increased TSH.

In fact, T3 and T4 should be abnormally decreased (if primary hypothyroidism, like for example Hashimoto’s thyroiditis would be the cause), or increased (if a thyroid hormone resistance or a pituitary adenoma would be present).

So suspicions are raised about the accuracy of the tests. Other exogenous factors may have influenced those results.

I recommend confirming the accuracy of the test with your endocrinologist.

Could you upload the full result of TSH, T3, T4 tests for a direct review?

Regarding the fear about new AF bouts, I would explain that if clinical hypothyroidism is confirmed, a concomitant starting of L-Thyroxine should be accompanied by an adequate dosing of a beta-blocker, such as Bisoprolol or any other equivalent.

In such case, the risk of over-triggering catecholaminergic response would be controlled.

So, relax and don’t worry about!

You just need to discuss the above mentioned issues with your attending doctor.

Hope to have been helpful to you!

If you have further uncertainties, feel free to contact me!

Kind regards,

Dr. Iliri

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 4 minutes later
Thanks. I have not received the results on paper yet but on both occasions the TSH was raised. Is this not subclinical hypothyroidism where TSH is high and T3 and T4 normal. I am already on 2.5mg bisoprolol bd - Is it worth considering increasing this if I do end up on leyothyroxine to maybe total of 7.5mg od? Thanks XXXX
doctor
Answered by Dr. Ilir Sharka 11 minutes later
Brief Answer:
Beta-blocker dosing will be guided after a close cardiovascular monitoring.

Detailed Answer:

Dear XXXX,

As I explained you before, it is a bit strange that your T3 and T4 levels have remained normal, despite an important increase of TSH level.

Probably it would be the case of a subclinical hypothyroidism, though with such a high TSH level, a clear hypothyroidism would be likely (if underlying clinical symptomatology is revealed).

I recommend you to consult with your endocrinologist about a complete review of your symptomatology and lab tests.

Regarding Bisoprolol, dose increase may range up to 10 mg/day. But, this will depend on the L-Thyroxine starting dose and the subsequent cardiovascular response.

Regards,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 3 minutes later
Thanks for the advice
doctor
Answered by Dr. Ilir Sharka 4 minutes later
Brief Answer:
You are welcome!

Detailed Answer:

I am at your disposal, if you have further uncertainties!

Best wishes,

Dr. Iliri


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Thyroiditis

doctor1 MD

I have symptoms of what appears to be hypothyroidism (hair loss, weight loss, heart palpitations and spikes in blood pressure, shaking, dizziness, thyroid nodules, a now-visible lump, etc. These symptoms are now getting worse. I have had several tests: thyroid sono showed nodules, nodules are palpable, and iodine uptake moderately high at both testing times. However, my blood tests were relatively normal and do not seem to match up with my symptoms and the other tests. My cortisol level was slightly elevated at 21.1 ug/dl. Thyroid Stimulating Immunoglobulin was 22, Free T4 was 1.49, Free Triiodothyronine was 3.7, and TSH was 3.84. The endocrinologist was truly stumped; she consulted with others in the practiced and they were stumped as well. She told me that they had only seen these sorts of results once or twice in several years. She said it could be thyroiditis, or thyrotoxicosis(?), but never gave me any sort of diagnosis. She prescribed propranolol for the palpitations, and that was about it. She released me back to my family doctor. Now my thyroid is much more swollen, and is visible. It has become painful, especially when swallowing or turning my head. My hair loss is getting worse, and the weight loss is becoming alarming to my family and friends. Have you ever heard of these sorts of results? And do you have any idea how I should proceed?

doctor1 MD

I have had Hashimoto s Thyroiditis for 23 years and have been on El Troxin for that time. About 1 month ago, we switched my treatment to dessicated thyroid, starting at 1/4 grain 2X a day and raising it after 10 days to 1/2 grain 2 x a day.. My throat had started to feel sore so we raised it to the 1 grain daily. On taht day, I had a wonderful feeling of energy and positiveness that I had not experienced for 20 years. About 3 days later the sore throat came back with a vengeance and my neck swelled up - not in the thyroid area but on the side of the neck and as well the lymph nodes under the jawline. My doctor did not raise the dosage again because he did not feel that the sore throat and swelling was related. The pain and swelling got so bad that I had to go back to the El Troxin. The swelling went down a for a few days but now the sore throat is perisitent and the swelling/innflammation has conme back. I have just been searching the internet and see that the sore throat and swelling can be quite related to Hashimoto s. But I did not have these symptoms before switching to the dessicated thyroid. I would like to try switching back and raising the dosage sooner. This is what they suggest in the book Stop The Thyroid madness . Could I have awakened the thyroid by switching medications thereby causing this symptom? I do have symptoms of hypothyroidism that are becoming more apparent What would you suggest? I am 58 years old and have an extreme allergy to electromagnetic fields which has been recently diagnosed. I left my career as a real estate agent in a large city and moved to a small town away as much as possible from EMF s. I weigh 128 lbs.

doctor1 MD

I noticed that have yellowish parts in my hands and i ve been losing weight very quickly, I ve also been getting slight lightheadedness at different times of the day, My appetite has also increased, I get hungry a lot. I ve recently been diagnosed with Hashimoto Thyroiditis which is puzzling to me because from what I know, underactive thyroid symptoms point to weight gain not extreme weiht loss. Can you help? Thanks

doctor1 MD

i was diagnosised with thyroiditis 3 years ago. I have been on synthroid for almost 3 years. But before that, I had an infection and was placed on oral doxycycline. we have a pool and i was out in the pool all weekend with sunscreen on. Then my daughter and i went to the beach, stayed about 2 hours, walking around and sitting on the beach. no problems. then on our way home, i started to get sick, nausa and diarrhea. by the end of the night, i was having chills and teeth chattering. thought it was from dehydration, but i was hydrated through out the day. ever since then, every time i am in the sun and get a slight redness, i go through the same thing again. it has been going on for 3 1/2 years. no one seems to know what is the problem. i have been tested for lupus, and so far it has come back negagtive. I also had a ct scan to rule out carsonoid syndrom. That was negative also. I am going to be tested again in december for lupus. not sure if anyone else has anything similar to this. my doctor doesn t know where to go from here, but she keeps trying to find something by reading.... so for now, i mainly hibernate in the house on hot days. boo boo, cuz i like the sun! also something i forgot, I am on hormone replacement and it has helped with alot of the red face with being in the heat. so who knows what is the problem... any suggestions?

doctor1 MD

i have been gone through the medical healthch check-up.I need your input over the attached reports. Please answer the following of my concerns : 1. What could be the reason for TSH . 2. It is always hereditary or could be developed anytime in...

doctor1 MD

I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE OF SYNTHROID AND IN THE MEANTIME, I AM EXHAUSTED, MY JOINTS HURT, AT THE MOST RIDICULOUS TIMES-MY...

doctor1 MD

I have low body temperature, and am concerned that my thyroid may be not working optimally. My TSH is 4.13. If I reduce the stress in my life, will my thyroid bounce back ?